My Mom takes & Andy took proton-pump inhibitor meds, & my sister is on them now. I wonder if not worry how the medication may affect them all in the short & long run.
So a little research starting with Wikipedia. I know there is a lot of misinformation out there so lets take this with salt for flavor… oh no now some will come along and cite DASH…
(PPIs) a group of drugs whose main action is a pronounced and long-lasting reduction of gastric acid production. They are the most potent inhibitors of acid secretion available. The group followed and has largely superseded another group of pharmaceuticals with similar effects, but a different mode of action, called H2-receptor antagonists.
PPIs (as well as other antacid preparations), by suppressing acid-mediated breakdown of proteins, lead to an elevated risk of developing food allergies.
These undigested proteins then pass into the gastrointestinal tract, potentially leading to sensitization to a range of foods or drugs. It is unclear whether this risk occurs with only long-term use or with short-term use as well.
In general, proton pump inhibitors are well tolerated, and the incidence of short-term adverse effects is relatively uncommon. The range and occurrence of adverse effects are similar for all of the PPIs, though they have been reported more frequently with omeprazole.
This may be due to its longer availability and, hence, clinical experience.
Common adverse effects include: headache (in 5.5% of users in clinical trials), nausea, diarrhea, abdominal pain, fatigue, and dizziness.
Long-term use is associated with hypomagnesemia.
Because the body uses gastric acid to release it from food particles, decreased vitamin B12 absorption may occur with long-term use of PPIs, and may lead to vitamin B12 deficiency.
Infrequent adverse effects include rash, itch, flatulence, constipation, anxiety, and depression. In rare cases, PPI use may cause ‘idiosyncratic’ reactions, such as erythema multiforme, pancreatitis, Stevens–Johnson syndrome, and acute interstitial nephritis.
It was reported on case of hyperprolactinaemia as an adverse effect of PPI.
Gastric acid suppression, using H2-receptor antagonists and PPIs, is associated with an increased risk of community-acquired pneumonia.
Acid suppression may result in insufficient elimination of pathogenic organisms. Therefore, patients at higher risk of pneumonia are suggested to be prescribed proton pump inhibitors only at lower doses and only when necessary.
On 8 February 2012, the US-FDA issued a safety announcement on PPIs, based on the review report from the Adverse Event Reporting System.
This review report suggested an increased risk of Clostridium difficile-associated diarrhea with PPI use.  The safety announcement reported that PPIs have been shown to raise risk of Clostridium difficile infection by 1.7 times with once-daily use and 2.4 times with more-than-once-daily use. The risk can be minimized by judicious short-term prescriptions.
PPI’s have been linked with increased skin aging.
In the specific but common case of the use of PPIs as long-term treatment for managing GERD, medical societies recommend that patients use the minimal effective dosage to achieve the goals of the therapy.
Long-term use of PPIs has been less studied than short-term use.
A 2006 study of 135,000 people 50 or older found that those taking high doses of PPIs for longer than one year were 2.6 times more likely to break a hip. Those taking smaller doses for 1 to 4 yr were 1.2 to 1.6 times more likely to break a hip, and the risk of a fracture increased with the length of time taking PPIs.
In 2010, though, data from the same source (the UK General Practice Research Database) were analysed a second time, and reported a different trend: risk of fracture more than doubled immediately after initiation of medication, but dropped to slightly less than double baseline with prolonged use.
This information was not taken into account in the 25 May 2010 FDA labeling change because it would not be published until a year later – May, 2011, and it was not even published online until the following month.
Of the seven studies the FDA did make note of, all but the smallest study found marked increased risks of fractures.
Theories as to the cause of the increase are the possibility that the reduction of stomach acid reduces the amount of calcium dissolved in the stomach or that PPIs may interfere with the breakdown and rebuilding of bone by interfering with the acid production of osteoclasts. The reduction of vitamin B12 may also increase bone fragility by raising homocysteine). A recent study also suggested PPIs significantly decreased the effect of clopidogrel on platelets, as tested by VASP phosphorylation. The clinical impact of these results must be assessed by further investigations, but a PPI treatment should not be added to the antiplatelet dual therapy without formal indication.
PPIs may cause dependency by increasing gastric symptoms if they are discontinued.
In healthy volunteers who were given pantoprazole or placebo for four weeks and then followed for six additional weeks, one week after treatment was stopped, 44% of the pantoprazole recipients reported symptoms of dyspepsia, compared to 9% of the placebo recipients. By the third week, this difference between the two groups had disappeared.
Such “rebound hyperacidity” is thought to be mediated by gastrin hormone secretion which occurred following the discontinuation of PPIs, and patients should expect symptoms of hyperacidity to worsen for a week or two after stopping these drugs.
The FDA is revising both the prescription and the over-the-counter (OTC) labels for PPIs to include the possible increased risk of fractures.
This new information is based upon FDA review of several long-term studies that reported an increased risk of fractures of the hip, wrist, and spine with PPI use. Some studies found a greater risk for these fractures from higher doses of PPI or use for one year or more.
Most studies evaluated individuals aged 50 or older and the increased risk of fractures was primarily in this group.
⎆ However, 12 week PPI therapy had no impact on calcium, vitamin D, or bone metabolism in healthy young males.
Long term PPI therapy also interferes with zinc absorption and zinc body stores.
None of the PPI users however were found to be classically zinc-deficient.
For additional bibliography and citations, see the source
Wikipedia’s Proton-pump inhibitor page
Hypochlorhydria is often related to H.Pylori infection
Betaine (TMG) Trimethyglycine & Probotics may help.
♥ ❥ & a link to a little divergence, Freedom & the number 5
Number 5 (Freedom) | Official Numerology.
This post has been a draft for silly amount of time, since Aug 21, 2011. Seeing a video on my facebook today gave me a push & the title.
Edit 1 & 2 to fix link..
Edit 3 hmm once again link to wikipedia has vanished.
Fixed it, it was due to my error.
Edited again for additional text and a photo, done!